Hail, McCurtain
- When
- March 1, 5:35 PM CST
- Where
- McCurtain County, 2.76 mi S of Haworth
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.810, -94.650
Nickel size hail reported just south of Haworth.
A potent upper-level trough progressed from the Four-Corners Region into the Texas Panhandle by late in the afternoon on March 1st and through March 2nd. Strong warm and moist air advection was ongoing in advance of the trough preceding the event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A potent upper-level trough progressed from the Four-Corners Region into the Texas Panhandle by late in the afternoon on March 1st and through March 2nd. Strong warm and moist air advection was ongoing in advance of the trough preceding the event. This resulted in scattered convection, but this had little effect on increasing instability through the afternoon as temperatures warmed into the mid and upper 70s to lower and mid 80s. This environment produced an isolated strong thunderstorm that produced nickel size hail just south of Haworth on the 1st. A potent upper-level trough progressed from the Four-Corners Region into the Texas Panhandle by late in the afternoon on March 2nd. Strong warm and moist air advection was ongoing in advance of the trough earlier in the morning. This resulted in scattered convection, but this had little effect on increasing instability through the afternoon as temperatures warmed into the mid and upper 70s to lower and mid 80s. Additionally, backing surface winds also promoted increasing low-level shear as well as deep-layer shear with a 50-60 knot low-level jet surging east ahead of the trough and advancing cold front. This environment was supportive of several supercells that developed by late afternoon into the early evening hours, producing an isolated tornado in addition to large hail and damaging wind gusts Across McCurtain County Oklahoma. As the cold front surged east of I-35 by early in the evening, the storm mode eventually became more linear with an increasing threat of more widespread damaging winds along the complex of storms while the threat of large hail also continued through the end of the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 1, 3:29 PM CST, 2 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 329 PM CST Wed Mar 1 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Thursday Night) Issued at 326 PM CST Wed Mar 1 2023 Two severe weather events, one this evening and another Thursday afternoon and night, are the major weather concerns during the short-term forecast period. There's a lot to explain, so bear with me. A very deep and large upper trough is currently digging south into the Great Basin and Desert Southwest. During the day Thursday, this trough will eject east into West Texas, then east-northeast into Southeast Oklahoma early Friday morning. At the surface, a stalled cold front is located just northwest of the forecast area with a surface low in Eastern Oklahoma/Western Arkansas. A second surface low will develop over the Texas Panhandle and eject along the cold front on Thursday. A lead shortwave trough ejecting northeast ahead of the Southwest CONUS trough is tapping into a rich plume of deep layer moisture. Convection is beginning to develop from North Central Texas along and north of the Interstate 30 corridor into Southwest Arkansas. This same zone immediately ahead of the front is also characterized by increased instability with CAPE values in excess of 2000 J/kg, deep layer shear of 50 to 60 kts, and very steep mid-level lapse rates. Of particular concern, is a local maxima of 0-1 SRH, currently around 250 m2/s2 near the surface low in Southeast Oklahoma. In addition, the development of a strong southerly low-level jet should increase the shear in the 0-1 km layer. While the threat for severe weather will continue to be north of a line from Tyler, to Shreveport, to Farmerville, the greatest risk will be concentrated along and either side of Interstate 30 in Northeast Texas, Southeast Oklahoma, and much of Southwest Arkansas. All severe hazards are in play. However, given the strong instability and shear in the different layers, there is the potential for very large hail and possibly a strong tornado. Convection may persist into the early morning hours, but the severe weather threat for this evening should end near or shortly after midnight. That's the end of the first severe weather event. The second event will occur Thursday afternoon and possibly into the overnight and early morning hours of Friday as the primary upper trough emerges into the Plains and drives a stronger surface low and cold front towards the area. All of the severe weather parameters that we have in place today will be there tomorrow and across nearly the entire area. In addition, the shear profiles may be even stronger, which sometimes could be a limiting factor for discrete supercell development simply because there is too much shear. There is still some uncertainty in the exact evolution of the convection on Thursday. However, current thinking is that strong to severe thunderstorms will begin to develop by mid afternoon across Southeast Oklahoma and East Texas. Discrete supercell development will be possible with the initial development and the potential for strong tornadoes is of great concern Thursday afternoon and evening as these storms encounter the highest instability and low-level wind shear over the ArkLaTex. Tornadoes, very large hail, and damaging winds will be possible. A second wave of storms is expected to develop in the form of a linear complex immediately along the cold front as it advances eastward Thursday evening and night. Line-embedded tornadoes will be possible as well as the potential for very high and widespread damaging winds. This final round of severe storms should finally exit the area by sunrise Friday. In addition, the potential for multiple heavy rain events exist across Southeast Oklahoma and Southwest Arkansas. PWAT values between 1.25 and 1.50 inches and strong large scale forcing suggest the potential for some very efficient rainfall producers. Rainfall amounts of 2 to 3 inches are possible in our northern zones, and locally higher amounts are likely. And finally, very strong gradient winds are likely as the front moves across the area. In addition, some stronger winds just about the surface may get transported down to the ground. There could be some wind gusts in excess of 35 to 40 kts Thursday night and into Friday morning. Future shifts will likely need to consider issuing a Wind Advisory. && .LONG TERM... (Friday through next Tuesday) Issued at 326 PM CST Wed Mar 1 2023 By early Friday morning, clouds and some lingering showers and isolated thunderstorms will be possible across our far northern zones from wrap around moisture from the departing upper trough and sfc low. The best chance for precip will generally be across all of SE Oklahoma, along with portions of NE Texas and adjacent SW Arkansas near and north of the US HWY 82 corridor. Rain should depart the area by midday Friday, with clouds gradually clearing through the afternoon hours. This will make for a temperature gradient across the region, with highs ranging from the upper 50s to lower 60s in the rain and cloud covered areas, to mid to upper 60s across the remainder of the region. One thing of note for Friday will be the potential for a Wind Advisory, as very windy conditions will settle over the region with the departing sfc low. Some guidance is suggesting sustained winds up to 30 mph across the region, with gusts 40 to 45 mph. Decided to play this a little more conservative and taper winds down a bit, by putting sustained winds between 20 to 25 mph, with gusts 30 to 35 mph. By Friday evening, high pressure will settle over the region. Expect winds to diminish to near calm, along with clear skies. This will allow temps to fall into the upper 30s to lower 40s by Saturday morning. Surface high pressure will remain over the area on Saturday, as the upper-level flow becomes more zonal. Expect quiet conditions and clear skies to continue, with highs around 70 degrees. These quiet conditions will remain on Sunday, but southerly winds will return as as the sfc high shifts east of the region. This will allow for warmer temps, with highs climbing into the mid to upper 70s, and lows Sunday night/Monday morning in the 50s. By early next week, expect the warming trend to continue as upper ridging will start to build into the Gulf of Mexico. However, this will not keep us from seeing rain chances return across the area. Some warm air advection showers will be possible south of Interstate 20 on Monday afternoon. On Tuesday and Wednesday, additional rain chances will return across the region, as a frontal boundary moves into the area. This boundary will likely stall across the region on both days, due to the strong upper ridge in the gulf. This may lead to a gradient in temps by Wednesday, with highs north of the front in the upper 60s, and zones south of the front near 80 degrees. /20/ && .AVIATION... (18Z TAFS) Issued at 1143 AM CST Wed Mar 1 2023 A mix of VFR and MVFR ceilings are prevailing across the area, but a slow improvement back into the VFR range is expected at most terminals early in the period. Scattered strong to severe convection is already developing and will expand in coverage and intensity across Southeast Oklahoma, Southwest Arkansas, Northeast Texas, and possibly extreme Northwest Louisiana. Most of the convection should be confined to areas north of a line from KTYR, to KSHV, to KBQP. The primary TAF sites that will be affected will should KTXK and KELD. Thunderstorms along the Interstate 20 corridor are a little more uncertain. Most of the convection should exit the area by 02/06z, but some showers may linger along and north of Interstate 30 through the overnight hours with more development expected close to daybreak Thursday. MVFR, possibly scattered IFR, ceilings are also expected to return after 02/05z. CN && .PRELIMINARY POINT TEMPS/POPS... SHV 68 80 52 64 / 50 70 100 10 MLU 68 81 56 68 / 40 60 90 10 DEQ 59 71 46 59 / 70 90 100 30 TXK 64 76 50 61 / 80 90 100 20 ELD 65 75 51 63 / 80 80 100 20 TYR 66 78 48 62 / 60 80 100 10 GGG 67 78 49 63 / 60 70 100 10 LFK 69 82 51 67 / 20 50 90 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...Flood Watch through Friday morning for ARZ050-051-059>061. LA...None. OK...Flood Watch through Friday morning for OKZ077. TX...None. && SHORT TERM...09 LONG TERM....20 AVIATION...09
Hazardous Weather Outlook...UPDATED National Weather Service Shreveport LA 420 PM CST Wed Mar 1 2023 LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-165>167-022230- Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River- Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell- La Salle-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 420 PM CST Wed Mar 1 2023 This Hazardous Weather Outlook is for north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...Tonight. Scattered to numerous strong to severe thunderstorms will be possible today for areas north of I-20. Large hail will be the primary threat with storms that develop today. There is a potential that we could see very large hail up to 2 inches in diameter. In addition, damaging wind gusts and a few tornadoes will also be possible later during the afternoon hours. The greatest threat for severe thunderstorms will be across far northeast Texas, southeast Oklahoma and all of our southwest Arkansas counties. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A widespread severe weather outbreak appears possible on Thursday afternoon and into Thursday night. There will be two chances for severe weather during the day. The first will come during the early or mid afternoon hours where we have the potential for some discrete supercells ahead of the main line that will move through later in the day. Main threats for any discrete cells during the mid afternoon would be large hail and the potential for strong tornadoes. Later in the afternoon and into the evening and overnight hours as a cold front sweeps through the area, a line of thunderstorms will move through the region, bringing an additional threat for damaging winds of 70 to 80 mph possible and embedded tornadoes. Additionally, moderate to heavy rainfall will bring the potential for isolated flash flooding across the northern portion of the area where some locations could see a quick 2 inches or more of rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ARZ050-051-059>061-OKZ077-022230- Sevier-Howard-Little River-Hempstead-Nevada-McCurtain- 420 PM CST Wed Mar 1 2023 ...TORNADO WATCH 50 IN EFFECT UNTIL 10 PM CST THIS EVENING... ...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for southwest Arkansas and southeast Oklahoma. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the Tornado Watch and Flood Watch. ...FLOOD WATCH IN EFFECT FROM 6 PM CST THIS EVENING THROUGH FRIDAY MORNING... Scattered to numerous strong to severe thunderstorms will be possible today for areas north of I-20. Large hail will be the primary threat with storms that develop today. There is a potential that we could see very large hail up to 2 inches in diameter. In addition, damaging wind gusts and a few tornadoes will also be possible later during the afternoon hours. The greatest threat for severe thunderstorms will be across far northeast Texas, southeast Oklahoma and all of our southwest Arkansas counties. In addition to the severe weather, expect heavy rainfall across the region, as multiple rounds of showers and thunderstorms train over the area. A Flash Flood watch is in effect from 6 PM this evening through Friday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. A widespread severe weather outbreak appears possible on Thursday afternoon and into Thursday night. There will be two chances for severe weather during the day. The first will come during the early or mid afternoon hours where we have the potential for some discrete supercells ahead of the main line that will move through later in the day. Main threats for any discrete cells during the mid afternoon would be large hail and the potential for strong tornadoes. Later in the afternoon and into the evening and overnight hours as a cold front sweeps through the area, a line of thunderstorms will move through the region, bringing an additional threat for damaging winds of 70 to 80 mph possible and embedded tornadoes. Additionally, moderate to heavy rainfall will bring the potential for isolated flash flooding across the northern portion of the area where some locations could see a quick 2 inches or more of rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ARZ070>073-TXZ096-108>112-022230- Miller-Lafayette-Columbia-Union-Red River-Franklin-Titus-Camp-Morris- Cass- 420 PM CST Wed Mar 1 2023 ...TORNADO WATCH 50 IN EFFECT UNTIL 10 PM CST THIS EVENING... This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas and northeast Texas. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the Tornado Watch. Scattered to numerous strong to severe thunderstorms will be possible today for areas north of I-20. Large hail will be the primary threat with storms that develop today. There is a potential that we could see very large hail up to 2 inches in diameter. In addition, damaging wind gusts and a few tornadoes will also be possible later during the afternoon hours. The greatest threat for severe thunderstorms will be across far northeast Texas, southeast Oklahoma and all of our southwest Arkansas counties. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A widespread severe weather outbreak appears possible on Thursday afternoon and into Thursday night. There will be two chances for severe weather during the day. The first will come during the early or mid afternoon hours where we have the potential for some discrete supercells ahead of the main line that will move through later in the day. Main threats for any discrete cells during the mid afternoon would be large hail and the potential for strong tornadoes. Later in the afternoon and into the evening and overnight hours as a cold front sweeps through the area, a line of thunderstorms will move through the region, bringing an additional threat for damaging winds of 70 to 80 mph possible and embedded tornadoes. Additionally, moderate to heavy rainfall will bring the potential for isolated flash flooding across the northern portion of the area where some locations could see a quick 2 inches or more of rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TXZ097-022230- Bowie- 420 PM CST Wed Mar 1 2023 ...TORNADO WATCH 50 IN EFFECT UNTIL 10 PM CST THIS EVENING... ...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for northeast Texas. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the Tornado Watch and Flood Watch. Scattered to numerous strong to severe thunderstorms will be possible today for areas north of I-20. Large hail will be the primary threat with storms that develop today. There is a potential that we could see very large hail up to 2 inches in diameter. In addition, damaging wind gusts and a few tornadoes will also be possible later during the afternoon hours. The greatest threat for severe thunderstorms will be across far northeast Texas, southeast Oklahoma and all of our southwest Arkansas counties. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the Flood Watch. A widespread severe weather outbreak appears possible on Thursday afternoon and into Thursday night. There will be two chances for severe weather during the day. The first will come during the early or mid afternoon hours where we have the potential for some discrete supercells ahead of the main line that will move through later in the day. Main threats for any discrete cells during the mid afternoon would be large hail and the potential for strong tornadoes. Later in the afternoon and into the evening and overnight hours as a cold front sweeps through the area, a line of thunderstorms will move through the region, bringing an additional threat for damaging winds of 70 to 80 mph possible and embedded tornadoes. Additionally, moderate to heavy rainfall will bring the potential for isolated flash flooding across the northern portion of the area where some locations could see a quick 2 inches or more of rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 24
Special Weather Statement
National Weather Service Shreveport LA
441 PM CST Wed Mar 1 2023
ARZ073-LAZ006-012330-
Union AR-Union LA-
441 PM CST Wed Mar 1 2023
...A strong thunderstorm will impact portions of southeastern Union
County in south central Arkansas and north central Union Parishes
through 530 PM CST...
At 441 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles south of Strong, or 10 miles southwest of Huttig, moving
northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Huttig, Lapile, Marion, Felsenthal, Cecil, Oakland and Litroe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CST for south central
Arkansas.
&&
LAT...LON 3284 9232 3297 9249 3321 9223 3320 9220
3321 9218 3319 9218 3318 9216 3316 9217
3317 9215 3316 9211 3312 9212 3311 9214
3307 9213 3307 9211 3303 9211 3303 9209
3301 9207
TIME...MOT...LOC 2241Z 227DEG 31KT 3296 9234
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
44Special Weather Statement
National Weather Service Shreveport LA
514 PM CST Wed Mar 1 2023
OKZ077-TXZ096-012345-
McCurtain OK-Red River TX-
514 PM CST Wed Mar 1 2023
...A strong thunderstorm will impact portions of central McCurtain
and northwestern Red River Counties through 545 PM CST...
At 513 PM CST, Doppler radar was tracking a strong thunderstorm near
Manchester, or 20 miles north of Clarksville, moving northeast at 65
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Idabel, Broken Bow, Manchester, Wright City, Valliant, Millerton,
Garvin, Farmers Hill, Redland, Kanawha, Holly Creek, Glover,
Kiomatia, Oak Hill and Golden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CST for southeastern
Oklahoma...and northeastern Texas.
&&
LAT...LON 3410 9464 3395 9471 3380 9524 3390 9529
3390 9528 3391 9528 3391 9527 3389 9527
3390 9525 3393 9525 3396 9523 3394 9516
3400 9516 3419 9478
TIME...MOT...LOC 2313Z 245DEG 58KT 3389 9517
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
24Special Weather Statement
National Weather Service Shreveport LA
526 PM CST Wed Mar 1 2023
ARZ050-059-OKZ077-TXZ096-020000-
Sevier AR-Little River AR-McCurtain OK-Red River TX-
526 PM CST Wed Mar 1 2023
...A strong thunderstorm will impact portions of northwestern Little
River, southwestern Sevier, southeastern McCurtain and east central
Red River Counties through 600 PM CST...
At 525 PM CST, Doppler radar was tracking a strong thunderstorm 13
miles south of Idabel, or 15 miles northeast of Clarksville, moving
east at 65 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Horatio, Foreman, Winthrop, Arkinda, Haworth, Bokhoma, Moon,
Cerrogordo, Goodlake, Harris, Goodwater, Shinewell, Tom, America,
West Line, Bryarly and West Otis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CST for southwestern
Arkansas...southeastern Oklahoma...and northeastern Texas.
&&
LAT...LON 3407 9440 3390 9427 3374 9428 3367 9466
3367 9467 3368 9465 3370 9464 3369 9465
3370 9467 3368 9469 3370 9474 3366 9475
3363 9489 3375 9495
TIME...MOT...LOC 2325Z 247DEG 58KT 3371 9481
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
24The Western Arkansas radar (KSRX), 167 km away, was scanning. The volume nearest the first event began at 23:35 UTC.
5 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.
Nickel size hail reported just south of Haworth.
Hail up to quarter size covered the ground in Rufe.
An EF1 tornado embedded within a quasi-linear convective system, or squall line, began west of Broken Bow along Poppy Road and proceeded to advance nearly 5 miles northwest and then north of the city before lifting as it crossed Highway 259. Most the damage was in the form of uprooted trees lying to the north or northeast, but some trees were lying to the northwest. This fact, in combination with signs of convergence in the damage pattern, was enough to give confidence in categorizing this as a tornado. The highest winds estimated in the 90 to 100 mph range, and the maximum width of nearly 400 yards, was in the vicinity of where the tornado crossed Highway 3. A few structures were damaged in this tornado, but mainly due to falling trees.
Tree reported down in the Pollard community southwest of Haworth.
Large tree reported down on a home in Haworth on South Elm Street with no reports of injuries.
A tree fell on a house and caused damaged to a nearby fence.
Trees reported down on power lines along Highway 3 just east of Broken Bow.
An outdoor storage building was destroyed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyThe tornado archive for Oklahoma, 2023Warnings in Oklahoma, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086980, 1080880, 1084582, 1080881, 1080882, 1080883, 1080884, 1080885.